South Dakota, 2009

Hail in South Dakota, May 12, 2009

May 12, 2009 · NWS UNR · 1 event in 1 county or zone

Quarter sized hail fell from a thunderstorm south of White River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter sized hail fell from a thunderstorm south of White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 12, 1:28 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, May 12, 1:28 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT TUE MAY 12 2009

.DISCUSSION...19Z SURFACE ANALYSIS HAD WEAK TROUGH FROM NORTH
CENTRAL SD INTO SOUTHEAST WY. PRESSURE FALLS BEGINNING IN EARNEST
ACROSS EASTERN WY/MT AS 110KT JET STREAM RACES INTO WY. SURFACE
LOW DEVELOPING OVER CENTRAL WY. THIS LOW WILL MOVE ALONG
APPROACHING COLD FRONT...CURRENTLY IN CENTRAL MT/WESTERN WY.
MOISTURE POOLING ALONG THE FRONT WILL CONTRIBUTE TO 0.5-1KJ/KG
MLCAPE. LONG DRAWN-OUT HODOGRAPH FORECAST WITH PLENTY OF SHEAR.
CAP CURRENTLY HOLDING THINGS BACK...BUT DO EXPECT AS UPPER SUPPORT
NEARS AND THERMAL RIDGE BREAKS DOWN...CONVECTION WILL DEVELOP THIS
AFTERNOON. SLIGHT RISK OF SEVERE THUNDERSTORMS WITH A FEW
DISCRETE CELLS NORTHEAST OF LOW AND SQUALL LONG ALONG COLD FRONT.
WIND AND HAIL MAIN THREATS. ACTIVITY WILL MOVE AWAY FROM THE CWA
LATER TONIGHT AS SURFACE LOW DEEPENS TO 988MB IN NORTHEASTERN ND.

WEDNESDAY...STRONG SURFACE TROUGH DEVELOPS WEST OF LOW INTO MT
LATE TONIGHT AND RUSHES INTO THE CWA WEDNESDAY MORNING. 900MB
GEOSTROPHIC WINDS NEAR 75KTS WITH 5-7MB/3HR PRESSURE RISES BEHIND
IT. 850-700MB WINDS LINED UP NICELY WITH 40-60KT WINDS. LOOKS LIKE
A CLASSIC HIGH WIND EVENT FOR NORTHWESTERN SD. WILL HOIST WARNINGS
AND ADVISORIES WITH AFTERNOON PACKAGE. BACKWASH MOISTURE WILL
LIKELY RESULT IN A FEW SHOWERS. CHILLY HIGHS WITH GOOD COLD AIR
ADVECTION.

WEDNESDAY NIGHT...SURFACE HIGH PRESSURE SETTLES OVER THE CWA
WITH CLEARING SKIES AND LITTLE WIND BY MORNING. WIDESPREAD
FROST/FREEZE POSSIBLE.

THURSDAY...WARM AIR ADVECTION BEGINS ANEW AS FLAT RIDGE MOVES OVER
THE NORTHERN PLAINS.

EXTENDED...COLD FRONT EXITS THE AREA EARLY FRIDAY WITH A FEW SHOWERS
AND THUNDERSTORMS EXPECTED IN CYCLONIC FLOW ALOFT. UPPER RIDGE
BUILDS OVER THE WESTERN CONUS FOR THE WEEKEND INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND A WARMING TREND.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND EVENING. WINDS WILL BE VARIABLE AND GUSTY NEAR
THE THUNDERSTORMS...AND VIS MAY DROP TO IFR LEVELS IN HEAVER PRECIP.
CIGS OVER MOST LOCATIONS WILL REMAIN VFR...THOUGH SOME AREAS OF MVFR
CIGS WILL BE POSSIBLE TONIGHT OVER PARTS OF NORTHEAST WYOMING...THE
BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. A VERY STRONG COLD FRONT
WILL MOVE THROUGH THE NORTHERN PLAINS OVERNIGHT INTO WEDNESDAY
MORNING...BRINGING VERY STRONG WEST TO NORTHWEST WINDS OF 30 TO 50
MPH WITH SOME HIGHER GUSTS FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
     WEDNESDAY FOR BENNETT-HERMOSA FOOT HILLS-JACKSON-MELLETTE-
     SHANNON-TODD-TRIPP.

     HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR BUTTE-
     CUSTER CO PLAINS-HAAKON-HARDING-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

WY...HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR
     NORTHEASTERN CROOK.

&&

HELGESON/RUDGE
Hazardous weather outlook, May 12, 2:30 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT TUE MAY 12 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
230 PM MDT (330 PM CDT) TUE MAY 12 2009

...HIGH WIND WARNING NORTHWESTERN SOUTH DAKOTA AND EXTREME
NORTHEASTERN WYOMING WEDNESDAY...
...WIND ADVISORY SOUTHERN SOUTH DAKOTA WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE AREA
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP.

THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE
THIS AFTERNOON AND EVENING OVER WESTERN AND CENTRAL SOUTH DAKOTA...
AND NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BEHIND A SECONDARY COLD FRONT WEDNESDAY...A TIGHT PRESSURE GRADIENT
WILL PROMOTE VERY WINDY CONDITIONS. NORTHWEST WINDS WILL BLOW AT 25
TO 45 MPH WITH GUSTS TO 60 MPH. WINDS WILL QUICKLY DIMINISH WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 12, 5:06 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     11 SSE ZEONA            45.04N 102.83W
05/12/2009  E60 MPH          PERKINS            SD   PUBLIC

&&

MERICKSO
Local storm report, May 12, 5:11 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     10 E MAURINE            45.04N 102.39W
05/12/2009  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, May 12, 5:15 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     12 E OPAL               44.91N 102.37W
05/12/2009  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

MERICKSO
Special weather statement, May 12, 5:44 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT TUE MAY 12 2009

SDZ042>044-046-047-049-130045-
BENNETT-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-
INCLUDING THE CITIES OF...ALLEN...BATESLAND...CARTER AND CEDAR BUTTE
644 PM CDT TUE MAY 12 2009

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

SCATTERED THUNDERSTORMS WILL PENNY SIZE HAIL...WIND GUSTS TO 50
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING...CAN BE EXPECTED OVER
SOUTH CENTRAL SOUTH DAKOTA EARLY THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
  MISSION...
  WOOD AND HIDDEN TIMBER...
  OKREEK...
  MOSHER...
  CARTER AND KEYAPAHA...
  WITTEN AND CLEARFIELD...

RICHARDS
Local storm report, May 12, 5:51 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             DUPREE                  45.05N 101.59W
05/12/2009  E1.00 INCH       ZIEBACH            SD   CO-OP OBSERVER

&&

MERICKSO
Local storm report, May 12, 6:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 ESE FAITH             44.99N 101.96W
05/12/2009  E1.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

MERICKSO

The radar

The North Platte radar (KLNX), 168 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mellette

When
May 12, 6:35 PM CST
Where
Mellette County, 7.51 mi S of White River
Measured
1 in hail
Reported by
Public
Coordinates
43.462, -100.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163658.